Maine, 2022Blizzard and Winter Storm in Maine, January 29, 2022
January 29, 2022 · NWS GYX · 19 events in 18 counties and zones
Low pressure formed off the Florida coast on the 28th and gradually drifted north into the evening. The storm began to rapidly strengthen as the upper trough started to take on a negative tilt very early on the 29th.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 19
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure formed off the Florida coast on the 28th and gradually drifted north into the evening. The storm began to rapidly strengthen as the upper trough started to take on a negative tilt very early on the 29th. The storm tracked north northeast to a position off Cape Cod where it briefly stalled before continuing on towards Nova Scotia early on the 30th. The storm remained too far to the east to bring much warm air advection precipitation to the area, but strong frontogenesis occurred in the mid levels northwest of the low center. The result was a heavy band of snowfall that more or less paralleled the coast before pivoting inland over central and Downeast Maine. In addition to the heavy snowfall, a strong northeast low level jet developed and brought damaging wind gusts to much of the coastline. Blizzard conditions occurred at the coast and towards I-95 in western Maine and near-blizzard conditions occurred well inland from there.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 29, 4:40 AM EST, 2 hours 20 minutes earlier.
Area forecast discussion, Jan 29, 4:40 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Gray ME
440 AM EST Sat Jan 29 2022
.SYNOPSIS...
A strong area of low pressure will move into the Gulf of Maine
today before reaching the Canadian Maritimes by Sunday morning.
This system will bring significant snow accumulation and
blizzard conditions to coastal areas with plowable snow likely
across the north. Coastal erosion and splash-over will also be
possible on Saturday into Sunday morning. Cold temperatures are
then expected on Sunday before warmer air arrives by midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Now that we've reaches the point when the coastal low has
formed and is intensifying as it moves N from the Carolina
coast, the overall forecast will remain unchanged, but did some
fine tuning, at least as much as is reasonable given mesoscale
features, such as snow banding. First order of business was
slow the onset of snow on in parts of srn NH and SW ME and the
increasing N-NE flow continues to push drier air into this
typical. This is typical of NE flow events, and will see snow
move in eventually by may be delayed by a couple hours. I should
say will probably see some flakes falling, but accums will be a
little delayed.
Focusing on meso models like the NAM and HRRR, which capture the
FGEN banding a little better with their Pier resolution. There
is some agreement that initially band forms just offshore this
morning,m running roughly parallel to the coast, but keeping the
heaviest snow mostly offshore. This band is the result of the
first surge of deepening the low, and while snow will be
accumulating, the heaviest will not come until midday or so.
Models are in some agreement that the band will shift to a more
N/S orientation and begin to shift back to the west, and inland,
as well as expand to the N, and this is when the heaviest snow
is expected as well as the strongest winds, from about midday
and into the early evening, although that band will then lift N
and E once the system stacks up and becomes a little progressive
again late in the day. Temps will fall thru the morning and
then likely stabilize in the teens to single digits, S to N,
with wind chills generally around and below zero.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
The band will shift NE and weaken this evening, and snow should
be done by around midnight in all but the far ern zones, where
it will end shortly thereafter. For the most part snow accums
have not been changed, and nothing in the forecast has changed
that would require changing hazards either. with snow totals
still in the 12-18" range along and just inland from the coast,
8-12 toward the foothills and into central NH. Far wrn and nrn
zones could see quite variable totals ranging from 2 or 3 to
around 8 inches. Winds also start to diminish mid-late evening
as well. Once flow shifts to NW will see colder air move in with
lows from -5 in the N 5-10 above in the S.
On Sunday we should see clearing and mainly sunny skies in the
downslope outside the mtns. Will see winds still gusting to
around 20-25 kts or so, and there will be some blowing snow,
especially through midday. Highs reach 10-15 in the N to 20-25
in the S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Low pressure will continue to move well to our northeast on
Sunday night with gradually clearing skies expected. Winds will
begin to diminish during the evening and overnight hours as the
PGF weakens over the region. The combination of clearing skies,
decreasing winds, and a fresh snowpack will allow overnight low
temperatures to fall to near or below zero across most
locations.
High pressure will then build over New England on Monday
allowing for a cool but mostly sunny day with high temperatures
reaching the teens across the north to upper 20s and lower 30s
near the coast. A weak shortwave trough passing to our north may
allow for a few isolated to scattered snow showers on Tuesday
night, mainly across northern and eastern areas.
Warmer than normal temperatures will then arrive for the middle
and end of next week as high pressure sits to our south allowing
for increasing southwesterly flow at the surface. There will be
the potential for some CAD though across the foothills, and to
account for this went ahead and blended in some cooler guidance
for this portion of the forecast. A frontal system will then
likely allow for increased precipitation chances on Thursday and
Friday, with rain the favored ptype. Cooler temperatures will
then likely return behind this system.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Short Term...Some variable conds into mid-morning, will decline
form N-S and by midday should see IFR or lower at all
terminals, except maybe KHIE, which should hold onto VFR/MVFR
into the afternoon. Wind gusts and low vis due to SN or +SN will
bring the worst conditions from about 18-00Z. Thereafter will
see some slight improvement this evening, with VFR expected
after midnight, and into Sunday.
Long Term...Mainly VFR ceilings expected through at least
Tuesday as high pressure builds over the region. A weak system
may bring some MVFR restrictions on Tuesday night along with
some -SHSN, but confidence remains very low at this time.
&&
.MARINE...
Short Term...Intense nor'easter will keep storms, seas 15-20 ft,
and some freezing spray into this evening. Conds improve late
tonight, with winds/seas slowly diminishing through Sunday.
Long Term...High pressure will build over the area on Monday
allowing winds and seas to remain below SCA criteria through at
least Wednesday.
&&
.TIDES/COASTAL FLOODING...
Similar to previous shifts continued to lean towards the ETSS
solution for the upcoming forecast storm surge values with this
weekend's storm. Highest values of storm surge look to be around
2.5 feet, however, this occurs during the afternoon hours well
after the morning high tide cycle. The Saturday evening
astronomical tide is much lower. Therefore, we do not expect
coastal inundation during the Saturday high tides. However, the
USGS wave runup output does still suggest the potential for
coastal erosion and splash-over. This splash-over potential may
linger into the Sunday morning high tide cycle.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 7 AM this morning to 6 AM EST Sunday
for MEZ012>014-018>021-033.
Winter Weather Advisory from 7 AM this morning to 6 AM EST
Sunday for MEZ007>009.
Blizzard Warning from 7 AM this morning to 6 AM EST Sunday for
MEZ022>028.
Coastal Flood Advisory from 7 AM to 10 AM EST this morning for
MEZ023-024.
NH...Winter Storm Warning from 7 AM this morning to 6 AM EST Sunday
for NHZ004-006-008>013-015.
Winter Weather Advisory from 7 AM this morning to 6 AM EST
Sunday for NHZ001>003-005-007.
Blizzard Warning from 7 AM this morning to 6 AM EST Sunday for
NHZ014.
Coastal Flood Advisory from 7 AM to 10 AM EST this morning for
NHZ014.
MARINE...Storm Warning from 7 AM this morning to 4 AM EST Sunday for
ANZ150>154.
&&
SYNOPSIS...Tubbs
NEAR TERM...Cempa
SHORT TERM...Cempa
LONG TERM...Tubbs
AVIATION...Cempa/Tubbs
MARINE...Cempa/Tubbs
TIDES/COASTAL FLOODING...TubbsHazardous weather outlook, Jan 29, 3:59 AM EST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Gray ME
359 AM EST Sat Jan 29 2022
MEZ023-024-NHZ014-300900-
Coastal York-Coastal Cumberland-Coastal Rockingham-
359 AM EST Sat Jan 29 2022
...BLIZZARD WARNING IN EFFECT FROM 7 AM THIS MORNING TO 6 AM EST
SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 AM TO 10 AM EST THIS
MORNING...
This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
Blizzard Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ022-025>028-300900-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
359 AM EST Sat Jan 29 2022
...BLIZZARD WARNING IN EFFECT FROM 7 AM THIS MORNING TO 6 AM EST
SUNDAY...
This Hazardous Weather Outlook is for south central Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Blizzard Warning.
Minor beach erosion and splashover is possible during today's high
tide cycles.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ012>014-018>021-033-NHZ004-006-008>013-015-300900-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-
Interior Cumberland Highlands-Northern Carroll-Southern Carroll-
Merrimack-Belknap-Strafford-Cheshire-Eastern Hillsborough-
Interior Rockingham-Western And Central Hillsborough-
359 AM EST Sat Jan 29 2022
...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 6 AM EST
SUNDAY...
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, western Maine, New Hampshire, central New
Hampshire, northern New Hampshire and southern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ007>009-NHZ001>003-005-007-300900-
Northern Oxford-Northern Franklin-Central Somerset-Northern Coos-
Southern Coos-Northern Grafton-Southern Grafton-Sullivan-
359 AM EST Sat Jan 29 2022
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM THIS MORNING TO 6 AM
EST SUNDAY...
This Hazardous Weather Outlook is for west central Maine, western
Maine, central New Hampshire and northern New Hampshire.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ150>154-300900-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
359 AM EST Sat Jan 29 2022
...STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 4 AM EST
SUNDAY...
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Storm Warning.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
HAT
Winter Storm, Interior York
- When
- January 29, 7:00 AM EST to 10:00 PM EST
- Where
- Interior York forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England but remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Some moderate to occasionally heavy snowfall did occur west of the band before snow tapered off. Snowfall ranged from 8 to 12 inches.
Winter Storm, Interior Cumberland Highlands
- When
- January 29, 8:00 AM EST to 10:00 PM EST
- Where
- Interior Cumberland Highlands forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England but remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Some moderate to occasionally heavy snowfall did occur west of the band before snow tapered off. Snowfall ranged from 7 to 9 inches.
Winter Storm, Southern Oxford
- When
- January 29, 8:00 AM EST to 10:00 PM EST
- Where
- Southern Oxford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England but remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Some moderate to occasionally heavy snowfall did occur west of the band before snow tapered off. Snowfall ranged from 4 inches near Kezar Lake to 10 inches near Woodstock.
Winter Storm, Southern Franklin
- When
- January 29, 8:00 AM EST to 10:00 PM EST
- Where
- Southern Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England but remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Some moderate to occasionally heavy snowfall did occur west of the band before snow tapered off. Snowfall ranged from 6 to 9 inches.
Winter Storm, Southern Somerset
- When
- January 29, 8:00 AM EST to 10:00 PM EST
- Where
- Southern Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England but remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Some moderate to occasionally heavy snowfall did occur west of the band before snow tapered off. Snowfall ranged from 7 inches west of Route 201 to 16 inches near Harmony.
Winter Storm, Central Somerset
- When
- January 29, 9:00 AM EST to 10:00 PM EST
- Where
- Central Somerset forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.514, -69.959 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England but remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Some moderate to occasionally heavy snowfall did occur west of the band before snow tapered off. Snowfall ranged from 5 inches near Sandy Bay to 9 inches near Flagstaff Lake.
Winter Storm, Northern Franklin
- When
- January 29, 9:00 AM EST to 10:00 PM EST
- Where
- Northern Franklin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.974, -70.444 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England but remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Some moderate to occasionally heavy snowfall did occur west of the band before snow tapered off. Snowfall ranged from 6 inches near Coburn Gore to 12 inches near Saddleback Mountain.
Winter Storm, Northern Oxford
- When
- January 29, 9:00 AM EST to 10:00 PM EST
- Where
- Northern Oxford forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -70.757 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England but remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Some moderate to occasionally heavy snowfall did occur west of the band before snow tapered off. Snowfall ranged from 4 inches in the Mahoosuc Mountains to 8 inches near Mooselookmeguntic Lake.
Blizzard, Central Interior Cumberland
- When
- January 29, 10:00 AM EST to 4:00 PM EST
- Where
- Central Interior Cumberland forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England and remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Heavy snowfall combined with north northwest winds gusting between 40 and 60 mph to produce near-whiteout conditions at times. The Gray Weather Forecast Office measured a peak wind gust of 52 mph. Blizzard conditions were most prevalent in the mid to late afternoon hours. By the time snow tapered off in the evening snowfall ranged from 7 inches near Sebago Lake to 15 inches near Pownal.
Blizzard, Androscoggin
- When
- January 29, 10:00 AM EST to 4:00 PM EST
- Where
- Androscoggin forecast zone
- Reported by
- AWOS
- Coordinates
- 44.166, -70.206 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England and remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Heavy snowfall combined with north northwest winds gusting between 40 and 60 mph to produce near-whiteout conditions at times. Auburn/Lewiston Municipal Airport measured a peak wind gust of 48 mph. Blizzard conditions were most prevalent in the mid to late afternoon hours. By the time snow tapered off in the evening snowfall ranged from 8 inches near Livermore to 18 inches near Durham.
Blizzard, Lincoln
- When
- January 29, 10:00 AM EST to 4:00 PM EST
- Where
- Lincoln forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.998, -69.526 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England and remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Heavy snowfall combined with north northwest winds gusting between 40 and 60 mph to produce near-whiteout conditions at times. Blizzard conditions were most prevalent in the mid to late afternoon hours. By the time snow tapered off in the evening snowfall ranged from 12 to 16 inches.
Blizzard, Knox
- When
- January 29, 10:00 AM EST to 4:00 PM EST
- Where
- Knox forecast zone
- Reported by
- AWOS
- Coordinates
- 44.076, -69.126 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England and remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Heavy snowfall combined with north northwest winds gusting between 40 and 60 mph to produce near-whiteout conditions at times. Knox County Regional Airport measured a peak wind gust of 52 mph. Blizzard conditions were most prevalent in the mid to late afternoon hours. By the time snow tapered off in the evening snowfall ranged from 12 to 14 inches.
Blizzard, Coastal Waldo
- When
- January 29, 10:00 AM EST to 4:00 PM EST
- Where
- Coastal Waldo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England and remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Heavy snowfall combined with north northwest winds gusting between 40 and 60 mph to produce near-whiteout conditions at times. Blizzard conditions were most prevalent in the mid to late afternoon hours. By the time snow tapered off in the evening snowfall ranged from 10 to 14 inches.
Blizzard, Interior Waldo
- When
- January 29, 10:00 AM EST to 10:00 PM EST
- Where
- Interior Waldo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.485, -69.122 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England and remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Heavy snowfall combined with north northwest winds gusting between 40 and 60 mph to produce near-whiteout conditions at times. Blizzard conditions were most prevalent in the mid to late afternoon hours. By the time snow tapered off in the evening snowfall ranged from 10 to 15 inches.
Blizzard, Kennebec
- When
- January 29, 10:00 AM EST to 10:00 PM EST
- Where
- Kennebec forecast zone
- Reported by
- ASOS
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England and remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Heavy snowfall combined with north northwest winds gusting between 40 and 60 mph to produce near-whiteout conditions at times. Augusta State Airport measured a peak wind gust of 48 mph. Blizzard conditions were most prevalent in the mid to late afternoon hours. By the time snow tapered off in the evening snowfall ranged from 5 inches near Rome to 15 inches near Clinton.
Blizzard, Coastal York
- When
- January 29, 11:00 AM EST to 4:00 PM EST
- Where
- Coastal York forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England and remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Heavy snowfall combined with north northwest winds gusting between 40 and 60 mph to produce near-whiteout conditions at times. Blizzard conditions were most prevalent in the mid to late afternoon hours. By the time snow tapered off in the evening snowfall ranged from 10 to 13 inches.
Blizzard, Coastal Cumberland
- When
- January 29, 11:00 AM EST to 3:00 PM EST
- Where
- Coastal Cumberland forecast zone
- Reported by
- ASOS
- Coordinates
- 43.806, -70.330 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England and remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Heavy snowfall combined with north northwest winds gusting between 40 and 60 mph to produce near-whiteout conditions at times. The Portland International Jetport measured a peak wind gust of 59 mph. Blizzard conditions were most prevalent in the mid to late afternoon hours. By the time snow tapered off in the evening snowfall ranged from 10 inches near Cape Elizabeth to 18 inches near Brunswick.
Blizzard, Sagadahoc
- When
- January 29, 11:00 AM EST to 3:00 PM EST
- Where
- Sagadahoc forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.912, -69.839 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England and remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Heavy snowfall combined with north northwest winds gusting between 40 and 60 mph to produce near-whiteout conditions at times. Blizzard conditions were most prevalent in the mid to late afternoon hours. By the time snow tapered off in the evening snowfall ranged from 12 to 18 inches.
Blizzard, Interior York
- When
- January 29, 11:00 AM EST to 4:00 PM EST
- Where
- Interior York forecast zone
- Reported by
- AWOS
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
Light snow began on the morning of the 29th, with the intensity of snowfall picking up after daybreak. An intense band of snow developed around mid morning over southern New England and remained mostly over the Gulf of Maine until midday. The band backed into coastal and Midcoast Maine and remained relatively stationary until into the evening. Heavy snowfall combined with north northwest winds gusting between 40 and 60 mph to produce near-whiteout conditions at times. The Sanford Seacoast Regional Airport measured a peak wind gust of 44 mph before the wind sensor stopped reporting. Blizzard conditions were most prevalent in the mid to late afternoon hours. By the time snow tapered off in the evening snowfall ranged from 8 to 12 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Oklahoma, January 29, 2022$600,000 · 1 event
- Cold in New York, January 29 to 30, 202218 events
- Blizzard and Winter Storm in Maine, January 29 to 30, 202215 events
- High Wind in Montana, January 29 to 31, 202270 kt wind · 12 events
- Blizzard and Winter Storm in New Hampshire, January 29, 20228 events
- High Surf in Hawaii, January 29, 20228 events
- Winter Weather in South Carolina, January 29, 20224 events
- Winter Weather in Massachusetts, January 29, 20222 events
- Winter Storm in South Carolina, January 29, 20222 events
- Cold in Connecticut, January 29 to 30, 20222 events
- Cold in Massachusetts, January 29 to 30, 20222 events
- Cold in Vermont, January 29 to 30, 20222 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 998375, 998376, 998377, 998378, 998379, 998380, 998381, 998382, 998365, 998367, 998369, 998370, 998371, 998372, 998373, 998363, 998364, 998368, 998383.